Montana, 2013

High Wind in Montana, June 24, 2013

June 24, 2013 · NWS TFX · 1 event in 1 county or zone

A line of strong thunderstorms moved northeast through the area during the evening.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A line of strong thunderstorms moved northeast through the area during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 24, 4:57 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 24, 4:57 PM MST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
557 PM MDT Mon Jun 24 2013

.DISCUSSION...

Tonight through Wednesday...Southwest flow aloft over the area
this afternoon continues to bring up moisture ahead of short wave
energy that will rotate across the area this evening. Persistent
cloud cover over the western portion of the county warning area
has lessened the potential for severe storms. The greatest threat
for strong to possibly severe thunderstorms remains over an area
east of a Great Falls to Havre line. This area has experienced
more sunshine and LAPS data indicates CAPE values in excess of
2200 J/Kg some areas. SPC has this area under a slight risk.
Additional short wave energy moving over the area overnight and
through the day Tuesday will keep isolated thunderstorms a
possibility. By Tuesday night, drier air begins to move into the
area and any precipitation Wednesday will be confined to the
mountains. Increasing westerly flow aloft on Wednesday will mix to
the surface and produce breezy conditions during the afternoon.
Temperatures will begin to warm above seasonal averages Tuesday.
Emanuel

Wednesday night through Monday...Medium range models are in fairly
good agreement early in the forecast period. A broad but weak upper
ridge over the western U.S. will strengthen through the end of the
week for much warmer temperatures. Isolated evening thunderstorms
are possible Wednesday but dry conditions will prevail for the
remainder of the week as the ridge axis builds over central Montana.
Model solutions diverge Friday night as the GFS bring shortwave
energy and an upper level jet through the northern Rockies for at
least a slight chance of thunderstorms while the ECMWF keeps a dry
and stable airmass in place. The upper wave depicted in the GFS
continues to effect central Montana into Saturday evening but the
models come back into agreement for Sunday night and Monday as the
ridge axis regresses into the Pacific northwest and puts Montana
under a north to northwest flow aloft. Have kept fairly close to the
inherited forecast which trends toward the GFS solution, keeping
warm temperatures in place along with a slight chance of weekend
thunder. mpj

&&

.AVIATION...
Updated 2356Z.
Several upper level short waves will move through the southwest flow
aloft. The airmass is generally unstable and these disturbances will
continue to cause scattered showers and thunderstorms across central
Montana through the evening. The airmass is very unstable across the
northeast portions of the region, including KHVR, where numerous
thunderstorms are expected this evening. Nickel-sized hail and gusty
winds to 45 kts are possible. Thunderstorms activity will diminish
after midnight. The airmass will be less unstable Tuesday with
isolated afternoon thunderstorms expected. MVFR conditions are
possible near thunderstorms, elsewhere, VFR conditions are expected
through the next 24 hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  78  52  80 /  30  20  20  10
CTB  51  75  49  75 /  60  20  20  10
HLN  53  76  52  80 /  40  40  20  20
BZN  50  77  49  83 /  30  30  20  20
WEY  40  65  40  74 /  50  50  20  10
DLN  47  71  47  79 /  40  30  30  20
HVR  57  81  54  83 /  70  20  20  10
LWT  51  77  49  80 /  60  20  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
Hazardous weather outlook, Jun 24, 2:32 AM MST, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
332 AM MDT MON JUN 24 2013

MTZ011-013-047-050-051-251200-
HILL-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-
332 AM MDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

AN UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL PREVAIL OVER NORTH
CENTRAL MONTANA TODAY. AS A RESULT...PERIODS OF SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED OVER NORTH CENTRAL MONTANA TODAY.
SOME OF THE STORMS WILL BE STRONG...WITH AN ISOLATED SEVERE
THUNDERSTORM. THE MOST FAVORED AREA TO SEE THE STRONGER STORMS
WILL BE FOR LOCATIONS GENERALLY EAST OF A LINE FROM HAVRE TO
STANFORD. THE BEST TIME FRAME FOR THE STRONGER STORMS TO OCCUR
WILL BE FROM 2 PM UNTIL 10 PM TODAY. THE MAIN THREAT FROM THE
STRONGER STORMS WILL BE HEAVY RAINFALL...FREQUENT
LIGHTNING...HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF STRONG WINDS GUSTS...HAIL OR SIGNIFICANT
RAINFALL WOULD GREATLY BE APPRECIATED.

MTZ008>010-012-014-015-044>046-048-049-052>055-251200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
332 AM MDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 24, 4:00 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
500 PM MDT MON JUN 24 2013

MTZ051-242345-
FERGUS MT-
500 PM MDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FERGUS COUNTY UNTIL 545
PM MDT...

AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF LEWISTOWN...MOVING NORTHEAST AT
30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   HILGER...
   CHRISTINA...
   SUFFOLK...
   WINIFRED...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4770 10933 4754 10893 4713 10941 4721 10964
TIME...MOT...LOC 2300Z 209DEG 24KT 4726 10946

UTTECH
Local storm report, Jun 24, 4:26 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
526 PM MDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             5 WNW HILGER            47.29N 109.46W
06/24/2013  E0.88 INCH       FERGUS             MT   TRAINED SPOTTER

            ESTIMATED NICKEL SIZE HAIL

&&

UTTECH
Special weather statement, Jun 24, 5:01 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
601 PM MDT MON JUN 24 2013

MTZ013-250030-
CHOUTEAU MT-
601 PM MDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHOUTEAU COUNTY UNTIL
630 PM MDT...

AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTH OF FORT BENTON...MOVING NORTH AT
25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN CHOUTEAU COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4827 11039 4794 11056 4799 11082 4822 11075
      4822 11063 4831 11063 4831 11058
TIME...MOT...LOC 0001Z 196DEG 18KT 4805 11066

UTTECH
Special weather statement, Jun 24, 5:33 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
633 PM MDT MON JUN 24 2013

MTZ011-013-047-250115-
BLAINE MT-CHOUTEAU MT-HILL MT-
633 PM MDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL...NORTHEASTERN
CHOUTEAU AND WESTERN BLAINE COUNTIES UNTIL 715 PM MDT...

AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES EAST OF BIG SANDY...MOVING NORTH AT 30
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   ROCKY BOY...

LAT...LON 4864 10971 4843 10905 4787 10953 4806 10994
TIME...MOT...LOC 0033Z 198DEG 31KT 4812 10977

UTTECH
Local storm report, Jun 24, 6:02 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
702 PM MDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     15 SSE ROCKY BOY        48.07N 109.63W
06/24/2013  M70 MPH          CHOUTEAU           MT   TRAINED SPOTTER

            MEASURED WIND GUST OF 70 MPH. PEA-SIZED HAIL.

&&

MLV
Special weather statement, Jun 24, 6:13 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
713 PM MDT MON JUN 24 2013

MTZ011-250200-
HILL MT-
713 PM MDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HILL COUNTY UNTIL 800 PM
MDT...

AT 711 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GILDFORD...OR 28 MILES NORTH OF BIG SANDY...
MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL HILL COUNTY...
  RURAL NORTHERN HILL COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT
TUESDAY MORNING FOR NORTH CENTRAL MONTANA.

LAT...LON 4898 11032 4892 10992 4842 11024 4846 11051
TIME...MOT...LOC 0113Z 194DEG 29KT 4857 11033

UTTECH

Event by event

1 high wind. Local standard time, as filed.

High Wind, Chouteau

When
June 24, 6:20 PM MST
Where
Chouteau forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter

High winds measuring 61KT (70MPH) were reported 15 mi SSE of Rocky Boy, MT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454454.